Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 11, NWS Bismarck, ND

May 11, 2004Emmons County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 11, 2004, 7:14 PM CDT for Emmons County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 7:14 PM CDT (00:14 UTC)
Expired
May 11, 2004, 8:00 PM CDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Emmons County, ND

The radar

The Bismarck radar (KBIS), 87 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WUUS53 KBIS 120014
SVRBIS
NDC029-120100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 800 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER POLLOCK SOUTH DAKOTA...10 MILES SOUTHWEST 
  OF WESTFIELD...OR ABOUT 67 MILES SOUTH OF BISMARCK...MOVING NORTH
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTFIELD AROUND 725 PM CDT
  STRASBURG AROUND 735 PM CDT
  LINTON AROUND 750 PM CDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BISMARCK.

LAT...LON 4595 10042 4596 9998 4626 9993 4634 10027

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:20 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 11, 3:20 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT TUE MAY 11 2004

.SHORT TERM...
POTENT LOW PRESSURE SYSTEM MAKING ITS WAY ACROSS SOUTH DAKOTA WITH
CENTER LOCATED NEAR PHILIP SD AT 3 PM CDT. QUITE STRONG TEMPERATURE
GRADIENT EXISTS ALONG THE BORDER INTO SOUTH DAKOTA WITH 2 PM
TEMPERATURES OF 43 AT SELFRIDGE ND AND 83 AT MBG SOUTH DAKOTA...A
DIFFERENCE OF ONLY 40 MILES. WITH NORTHEAST FLOW OVER ENTIRE
CWA...WE WILL REMAIN IN THE COLD SECTOR...THUS MINIMIZING THE SEVERE
THREAT. WILL STILL MENTION A CHANCE OF SEVERE OVER FAR SOUTH CENTRAL
AND EAST CENTRAL.

PROBABLY MORE IMPRESSIVE IS THE ONGOING CONVECTION ALONG THE NOTHERN
TIER COUNTIES. WITH TEMPERATURES REMAINING IN THE LOWER 30S.
SPORADIC REPORTS OF SNOW AND SLEET CONTINUE TO COME IN. WOULD EXPECT
SOME AREAS ALONG THE BORDER TO HAVE 3 TO 5 INCHES OF SNOWFALL.
DEFORMATION ZONE WEAKENS THIS EVENING SO EXPECTING CONVECTIVE
SNOWFALL TO END EARLY THIS EVENING WITH LIGHT SNOW OVERNIGHT. WILL
MENTION 1 TO 3 INCHES OF ADDITIONAL SNOW ACROSS THE NORTH CENTRAL
AND FAR NORTHWEST. WITH SNOW AND STRONG WINDS...WILL CONTINUE WITH A
WINTER WEATHER ADVISORY THROUGH TONIGHT NORTHWEST...AND CONTINUING
INTO WEDNESDAY MORNING NORTH CENTRAL.

FARTHER TO THE SOUTH...WINDS STILL HOLDING UP TO OR CLOSE TO
ADVISORY CRITERIA OVER CENTRAL NORTH DAKOTA. EAST CENTRAL AND
SOUTHWEST ARE UNDER ADVISORY CRITERIA ATTIM. WILL KEEP CURRENT WIND
ADVISORY AND LET IT EXPIRE AS ADVERTISED AT 6 PM CDT. STRONGEST
WINDS SHOULD REMAIN FARTHER TO THE NORTH AND EAST. WHICH IS COVERED
IN THE WINTER WX ADVISORY.

AFTER TONIGHT...ETA/GFS DIFFER IN HANDLING OF THE UPPER SYSTEM WITH
THE ETA WRAPPING UP A 70H LOW NEAR THE DEVILS LAKE BASIN WED
MORNING. AVN IS MUCH WEAKER AND THUS LIGHTER WITH QPF HANGING ON IN
NORTHEAST CWA ON WEDNESDAY. WENT WITH A COMPROMISE...WHICH WOULD
STILL PLACE A COUPLE INCHES IN THE NORTHEAST CWA. THUS THE REASONING
FOR KEEPING WSW THROUGH MOST OF THE DAY IN WEDNEDAY IN THE NORTHEAST
CWA.

BEYOND WEDNESDAY...GUIDANCE TEMPS ARE SIMILAR. LEANED TOWARD COLDER
GUIDANCE TEMPS THROUGH THE SHORT TERM PERIOD.

 .LONG TERM...
MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT THRU SUNDAY NIGHT WITH
MINOR DIFFERENCES IN UPPER FLOW 00Z MONDAY. REMAINS CHANCE OF
PRECIPITATION SATURDAY AND SATURDAY NIGHT AS SHORTWAVE ENERGY RACES
THRU THE FLOW. DIFFERENCES OF MEDIUM RANGE MODELS SEEN BEGINNING OF
THE WEEK. ECMWF MUCH FASTER WITH UPPER WAVE THRU THE REGION WHILE
GFS KEEPS SYSTEM WELL WEST OF THE NORTHERN PLAINS...SURFACE PATTERN
SIMILAR DURING THIS PERIOD. COOL PATTERN REMAINS IN PLACE INTO NEXT
WEEK.

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY THROUGH 6 PM WEST AND CENTRAL.
WINTER WEATHER ADVISORY FAR NORTHWEST TONIGHT...AND NORTH CENTRAL
TONIGHT AND WEDNESDAY.

&&

TWH/RGT
Hazardous weather outlook, May 11, 5:00 AM CDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT TUE MAY 11 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-120958-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
500 AM CDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS AND THUNDERSTORMS CAN BE EXPECTED TODAY.  SOME OF THE
THUNDERSTORMS MAY REACH SEVERE CRITERIA IN CENTRAL NORTH DAKOTA THIS
AFTERNOON. WINDS OF 20 TO 35 MPH CAN BE EXPECTED. GUSTS OF 45 TO 55
MPH ARE LIKELY ACROSS THE WEST AND NORTH CENTRAL. IN ADDITION...SNOW
THE COUNTIES BORDERING CANADA CAN EXPECT SNOW THIS MORNING...WITH
SOME ACCUMULATION LIKELY ON LAWNS AND GRASSY AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 11, 5:22 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
522 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             5 W LA MOURE            46.36N 98.40W
05/11/2004  0.88 INCH        LAMOURE            ND   EMERGENCY MNGR

            ALONG HIGHWAY 13.

&&

KAW
Local storm report, May 11, 6:26 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             8 NW LA MOURE           46.44N 98.42W
05/11/2004  1.00 INCH        LAMOURE            ND   TRAINED SPOTTER

0616 PM     HAIL             4 N LA MOURE            46.42N 98.30W
05/11/2004  1.00 INCH        LAMOURE            ND   LAW ENFORCEMENT

            HAIL SIZE VARIED FROM DIME TO QUARTER SIZE.

&&

KAW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:37 PM CDTSevere Thunderstorm WarningBISStutsman38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.